Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Serzone side effects - just temporary?

Posted by R.Anne on November 24, 2000, at 20:26:45

In reply to Serzone side effects - just temporary?, posted by CatSparkle on November 24, 2000, at 19:35:36

> Hello. I wonder if anyone has any advice/experience they can share with me? Please bear with me through what may be a bit of a long story.
>
> I started taking Serzone four days ago for double depression. I have had a number of major depressions in my life, becoming suicidal during those times. The last time (about 5 years ago) Zoloft helped remarkably, quickly, almost miraculously (at first). I had some side effects which I chose to tolerate, given the alternative. I had some sexual problems (still wanted and enjoyed sex, but had difficulty having an orgasm, and when I did, it was not as "good" as it had been prior to the Zoloft, if that makes sense), and a reduced ability to have strong feelings or write creatively (my hobby). I could not write a word on Zoloft. Still, I took it for three years with pretty good results, although I had to increase from 50 to 150 mg over time, but in the fourth year or so, it seemed to be not as effective; while I was not severely depressed, I was sliding back into the day-to-day depression that is the norm for me. I was mostly functional, though (I handle my normal depression pretty well).
>
> I decided to stop taking the Zoloft about a year ago, as my husband and I were considering trying to have a baby sometime in the following year (this is now out of the question, btw.) Other than a rough withdrawal even though I tapered off of it (severe dizziness, nausea, rageful feelings which were quite uncharacteristic for me), I stuck to it and was my normal (semi-depressed but not unbearably so) self for about 8 months. Then, all hell broke loose and I was in the pit again, and not long after I was once again planning suicide. This time around, I have had major sleep problems (early awakening), and feelings of anxiety (panic, actually) which were not as severe in prior episodes. I really didn't want to go back on ADs, so initially I went to my MD only for the sleeplessness, refusing ADs, and he prescribed ambien, which was only helpful about half of the time. At the follow-up visit, he suggested Serzone because of the sleep issues, the decreased effectiveness of the Zoloft, plus the sexual and other difficulties and the problem with withdrawal that I had with it. (I am committed to not being on medication continuously for the rest of my life, and would like to be able to stop without too much discomfort and then restart only when I need to. My MD supports this.)
>
> So now, I am heading into my fourth day of divided 50mg doses of the Serzone, and frankly, I feel like hell. I don't look for side effects of drugs (in fact, did not anticipate any because my doctor emphasized how few side effects it has). I'm experiencing nausea, diarrhea (with constant lower abdominal pain), blurry vision, confusion in the afternoon/early evening hours, sleepiness, and a pretty serious lack of coordination (more than usual, that is). I also feel very weak, and have this strange prickly-burning sensation in my hands and arms (and a little in my face also). I attribute it to the Serzone because it started after two doses (one night and one morning), and I have never before felt this way.
>
> My question is, will this pass??? I could deal with the burning, the lack of coordination since my job isn't physical (although I did crash into and knock over one of my bookcases on Wednesday afternoon), maybe even the nausea and weakness. I might even be able to manage the diarrhea with something else, like lomotil or something. But if the confusion doesn't go away, I won't be able to take the drug, as my job is mentally/intellectually demanding. And I can't change my hours to avoid the time of day when I'm most confused (about 1pm - 7pm). The depression had slowed me down somewhat intellectually, but this is ten times worse. I get VERY confused - can't focus on anything - couldn't even find the office key Wednesday night (on my keyring, where it always is), can't follow well during conversations with clients (forget what they said a sentence ago or don't understand what they are saying to me at that moment), spent an hour looking for papers I know I had (somewhere) the day before (still can't find them), forget how to give the right change when I buy something at the convenience store. And I have a big conference coming up next week, which will require me to be very focused, sharp, and detail oriented. The blurry vision isn't awful, but I do worry about driving (I drive a half hour each way to work, and a couple times a month I travel to other cities for meetings, which are 2-3 hours away.) On the plus side, I can see a big difference already in my anxiety/panic levels. Not much change with the depression, although I know it is too soon for that anyway. I do want to give the drug a chance, as this last episode has been the worst ever, particularly the suicidal feelings (don't worry, I'm not in any imminent danger.)
>
> I am afraid to increase the dosage next week (supposed to do 100mg in divided doses starting Tuesday). My (trusted) pharmacist says that I could take the meds only in the evening, and I could increase slower than the starter kit indicates. In addition to the meds, I see a psychologist once a week who I am comfortable with and have seen in the past. He helps, but I have been in this place before and am now past denying that I can get through it without meds.
>
> Please pardon this long post. If this is just temporary, I'll muddle through, but if notů. Any advice?

*****
In the end it is totally up to you what you want to do as you know, I'm sure. When I was in the position of having to perform duties and trying to adjust to antidepressants I would go off ones that gave me terrible unbearable side effects pretty soon. I would usually feel that I could not tolerate the drug within a few days. At other times I have tolerated less bothersome side effects until they went away within 2-4 weeks. At times I would need to take another medicine along with it for side effects, like anxiety that some of them produced for me. Several times I put up with some awful side effects and they did not go away even after a month. I did not want to try something else at that time and just tried to stick it out. Ultimately, though, I ended up having to go on another when the side effects were horrible in my estimation. It's up to you. Good luck!


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:R.Anne thread:49361
URL: http://www.dr-bob.org/babble/20001115/msgs/49364.html